Flash Flood, Camden
- When
- January 4, 5:30 PM CST to 10:10 PM CST
- Where
- Camden County, 2 mi S of Camdenton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.000, -92.750
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Camden County, numerous roads and low lying areas were inundated and impassable by motorists countywide.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Camden County, numerous roads and low lying areas were inundated and impassable by motorists countywide. Some locations that were affected by flooding include, a section of Lake Road two miles south of Camdenton, numerous low water crossing throughout the county, and all roads crossing the Wet Glaize, Dry Glaize, Little Niangua, and the Big Niangua rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 3:51 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CST TUE JAN 4 2005
.DISCUSSION...
SHORT TERM (NOW THROUGH THURSDAY NIGHT)...
UNFORTUNATELY THE FORECAST IN THE NEAR TERM REMAINS QUITE
CHALLENGING. 20Z SUBJECTIVE SURFACE ANALYSIS SHOWED A WARM FRONT
SNAKING EAST NORTHEAST FROM JUST SOUTH OF TULSA ACROSS NORTHERN
ARKANSAS. STRONG PRESSURE FALLS OF 3-5MB/3HR WERE NOTED TO THE NORTH
OF THIS WARM FRONT ACROSS SOUTHERN MISSOURI...SO WOULD ANTICIPATE
THE WARM FRONT TO TRY AND INCH ITS WAY NORTHWARD THIS EVENING IN THE
WAKE OF THE LARGE SHIELD OF WARM AIR ADVECTION PRECIP THAT IS MOVING
OUT OF CENTRAL MISSOURI.
LOW LEVEL OBVIOUSLY STILL VERY MOIST AND AS WARM FRONT TRIES TO INCH
ITS WAY NORTHWARD WOULD ANTICIPATE CIGS TO FALL THIS EVENING WITH
STRATUS PROBABLY BUILDING DOWN INTO AREAS OF DENSE FOG THIS EVENING.
FOG WILL PROBABLY BE MOST PREVALENT OVER THE HIGHER ELEVATIONS OF
THE OZARKS PLATEAU...BUT WILL INCLUDE AREAS OF FOG/DRIZZLE
THROUGHOUT THE CWA THIS EVENING.
MAJORITY OF THE CWA HAS SEEN RAINFALL AMOUNTS TODAY OF 1 TO LOCALLY
OVER 3 INCHES...WHICH HAS RESULTED IN FLOODING OF THE TYPICAL LOW
LYING AREAS. HEAVIEST RAINFALL AND FLOODING TODAY WAS OVER GENERALLY
SOUTH OF HIGHWAY 60...SO WITH ANOTHER BATCH OF MODERATE/HEAVY RAIN
LIKELY TO DEVELOP LATE TONIGHT INTO WEDNESDAY MORNING DECIDED TO
EXPAND THE FLOOD WATCH TO INCLUDE THE ENTIRE CWA. COULD PROBABLY
PUSH THE START TIME OF THE FLOOD WATCH BACK TO AFTER MIDNIGHT...BUT
WITH FLOODING ONGOING ATTM DECIDED TO LET IT RIDE AS IS.
NEXT CONCERN TONIGHT IS WITH THE POTENTIAL FOR ZR IN OUR FAR
NORTHWEST COUNTIES. NO FREEZING PRECIPITATION IS EXPECTED WITH THIS
FIRST BATCH OF PRECIPITATION BEFORE IT LIFTS OUT THIS EVENING. AS
THE SECOND ROUND OF PRECIPITATION DEVELOPS LATE TONIGHT THERE IS
SOME POTENTIAL FOR TEMPERATURES TO DIP TO NEAR FREEZING. WOULD
ANTICIPATE THE MAJORITY OF THE ICING TO REMAIN NORTH AND NORTHWEST
OF OUR CWA...BUT IT WILL BE A CLOSE CALL SO SAW NO NEED TO CHANGE
THE ADVISORY. IF ANYTHING...IT DOES LOOK LIKE TEMPS IN CRAWFORD
COUNTY WILL BE ROUGHLY THE SAME AS BOURBON/VERNON...SO AN ARGUMENT
COULD BE MADE TO INCLUDE CRAWFORD COUNTY AS WELL...BUT GIVEN THE
UNCERTAINTY WOULD RATHER JUST SIT ON THINGS FOR NOW AND BRIEF THE
ONCOMING SHIFT OF MY CONCERNS. HAVE SHIFTED THE FREEZING RAIN AREA
IN THE GRIDS SOUTHWARD SOME TO INCLUDE PORTIONS OF CRAWFORD COUNTY.
CYCLONE SHOULD WRAP UP NICELY TOMORROW WITH PRECIPITATION PROBABLY
TAPERING OFF AND ENDING MANY AREAS DURING THE AFTERNOON AS A DRY
SLOT POKES INTO THE AREA. SFC FREEZING LINE SHOULD BE MOVING
SOUTHWARD AT ROUGHLY THE SAME TIME THE PRECIPITATION ENDS SO NOT
ANTICIPATING MOST AREAS TO SEE A CHANGE OVER FROM RAIN BEFORE THE
PRECIPITATION ENDS.
DRY AND SEASONABLE CONDITIONS ARE EXPECTED IN THE WAKE OF THIS
SYSTEM THURSDAY.
IZZI
LONG TERM (FRIDAY THROUGH TUESDAY)...
MILDER WEATHER WILL RETURN DURING LATE WEEK AS A ZONAL UPPER PATTERN
SETS UP. RETURN SURFACE FLOW AROUND THE DEPARTING SURFACE HIGH WILL
PUSH TEMPERATURES BACK ABOVE NORMAL FRIDAY AND BRING INCREASING
MOISTURE LEVELS NORTHWARD. MINOR SHORTWAVES WILL RIDE THROUGH THE
ZONAL FLOW AND INTERACT WITH DEEPENING MOISTURE TO PRODUCE A CHANCE
OF RAIN LATE FRIDAY INTO SATURDAY. UNCERTAINLY EXIST ON THE TIMING
AND STRENGTH OF THESE SYSTEMS BUT HAVE MADE LITTLE CHANGE TO THE
EXTENDED FORECAST AT THIS TIME.
FOSTER
&&
.AVIATION...
FOR THE 18Z TAFS...WIDESPREAD IFR CONDITIONS WILL PREVAIL THROUGH
WEDNESDAY MORNING AT THE SPRINGFIELD AND JOPLIN TERMINALS. CEILINGS
WILL GENERALLY BE NEAR 500 FEET WITH VISIBILITIES IN THE 2 TO 4 MILE
RANGE IN RAIN AND FOG. A FEW THUNDERSTORMS WILL BE EMBEDDED IN THE
RAIN.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY THROUGH WEDNESDAY NORTH OF A NEVADA TO
VERSAILLES LINE.
FLOOD WATCH THROUGH WEDNESDAY ALL COUNTIES.
.KS...FLOOD WATCH ALL COUNTIES THROUGH WEDNESDAY.
WINTER WEATHER ADVISORY THROUGH WEDNESDAY FOR BOURBON COUNTY.
WFO SGFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 PM CST TUE JAN 4 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 359 PM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. MODERATE TO HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL GRADUALLY TAPER OFF OVER CENTRAL MISSOURI THIS EVENING. LOCALIZED FLOODING WILL CONTINUE THIS EVENING ACROSS THE OUTLOOK AREA. AS THE RAIN TAPERS OFF THIS EVENING...PATCHY DENSE FOG WILL FORM AND REDUCE VISIBILITIES TO LESS THAN A HALF MILE AT TIMES. ADDITIONAL RAIN AND ISOLATED THUNDERSTORMS WILL DEVELOP LATER TONIGHT. DUE TO THE RECENT HEAVY RAIN...IT WILL TAKE VERY LITTLE ADDITIONAL RAINFALL TO PRODUCE FLOODING. FOR FURTHER DETAILS ON THE FLOOD THREAT REFER TO THE FLOOD WATCH PRODUCT. TEMPERATURES MAY FALL TO AROUND FREEZING TONIGHT NORTHWEST OF A VERSAILLES TO PITTSBURG KANSAS LINE. IF TEMPERATURES DO GET THIS COLD THEN SOME ICE COULD ACCUMULATE...MAINLY ON ELEVATED SURFACES. FOR MORE INFORMATION ON THE ICING THREAT REFER TO THE WINTER WEATHER ADVISORY PRODUCT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE EARLY WEDNESDAY...WHICH COULD LEAD TO ADDITIONAL FLOODING. ALSO...TEMPERATURES WILL REMAIN NEAR FREEZING OVER FAR NORTHWEST PORTIONS OF THE OUTLOOK AREA...SO SOME ADDITIONAL ICE ACCUMULATIONS ARE POSSIBLE THERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 3 NW GALENA 36.83N 93.51W
01/04/2005 STONE MO LAW ENFORCEMENT
WATER FLOWING OVER HIGHWAY 13 BETWEEN ELSEY AND GALENA
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD NOEL 36.55N 94.48W
01/04/2005 MCDONALD MO LAW ENFORCEMENT
WATER RESCUE ON THE ELK RIVER NEAR NOEL...WATER
CONTINUES TO RISE ON THE ELK RIVER.
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 6 SE CASSVILLE 36.62N 93.79W
01/04/2005 BARRY MO LAW ENFORCEMENT
WATER FLOWING OVER HIGHWAY 76. REPORTED BY LAW
ENFORCEMENT.
0300 PM FLASH FLOOD REEDS SPRING 36.75N 93.38W
01/04/2005 STONE MO LAW ENFORCEMENT
FLOODED ROADS
0300 PM FLASH FLOOD 2 W VERONA 36.97N 93.84W
01/04/2005 LAWRENCE MO LAW ENFORCEMENT
LOW WATER CROSSING ON COUNTY ROAD 2220 FLOODED
0300 PM FLASH FLOOD 5 SW POTTERSVILLE 36.65N 92.09W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY MM CLOSED DUE TO FLOODING
0300 PM FLASH FLOOD 1 W MOODY 36.53N 92.00W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY 142 CLOSED DUE TO FLOODING
TERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD NEOSHO 36.87N 94.37W
01/04/2005 NEWTON MO LAW ENFORCEMENT
STREET FLOODING.
TERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 2 E DEERFIELD 37.83N 94.48W
01/04/2005 VERNON MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY 54
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 1 SE ASBURY 37.27N 94.61W
01/04/2005 JASPER MO LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED.The Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
2 flash flood, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435424, 5435425, 5435426, 5435427.